Illinois, 2007

Hail in Illinois, August 19, 2007

August 19, 2007 · NWS ILX · 4 events in 2 counties and zones

Scattered thunderstorms developed with daytime heating. A few of these thunderstorms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered thunderstorms developed with daytime heating. A few of these thunderstorms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 19, 2:00 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SUN AUG 19 2007

.DISCUSSION...
ISSUED 300 PM CDT SUN AUG 19 2007

MAIN CONCERNS DEAL WITH ABUNDANT MOISTURE FROM T.D. ERIN OVER THE
NEXT FEW DAYS...THE TIMING THE APPROACH OF THE LOW PRESSURE CENTER
FROM OKLAHOMA...AND THE FUTURE POSITIONING OF THE MAIN WEST TO
EAST FRONTAL BOUNDARY ACROSS NORTH CENTRAL ILLINOIS.

ALSO HAVE SOME CONCERN ABOUT FLASH FLOOD POTENTIAL FOR OUR
NORTHERN COUNTIES. THEY ALL HAVE THE LOWEST FFG OF ALL OF OUR
COUNTIES...AND PORTIONS OF THOSE COUNTIES HAVE HAD 1 TO 1.5 INCHES
OF RAIN IN THE LAST 24HRS. WILL BE GOING WITH A FLASH FLOOD WATCH
THROUGH MIDNIGHT MONDAY NIGHT TO COVER THE HIGHEST THREAT TIME
PERIOD.

THE MODELS CONTINUE TO HAVE A VERY DIFFICULT TIME WITH THE
TROPICAL DEPRESSION...AND THE RESULTANT SENSIBLE WEATHER ACROSS
CENTRAL ILLINOIS. WILL GO WITH DYNAMIC LIKELIHOODS AS THE SYSTEM
APPROACHES US. GFS IS CLOSEST TO MY CURRENT THINKING...BUT STILL
NOT AT AGGRESSIVE AS I EXPECT RAINFALL RATES TO BE OVER THE NEXT
36 HOURS.

T.D. ERIN WILL BE CAUGHT UP IN A MORE PROGRESSIVE FLOW AS THE
TROUGH IN THE WESTERN CONUS DEEPENS AND PROVIDES A PUSH.

SHORT TERM...TONIGHT THROUGH TUESDAY.

STORMS ARE DEVELOPING ACROSS OUR NORTHERN CWA LATE THIS AFTERNOON
AS MID LEVEL FLOWS INCREASE TO 40-50 KTS. H85 WINDS HAVE
MAINTAINED AT 30-35 KTS AS WELL. DESPITE THE PRIMARY H85
BAROCLINIC ZONE RESIDING ACROSS FAR NORTHERN IL...OUR AREA REMAINS
PRIME FOR TRAINING THUNDERSTORMS AS OUTFLOW BOUNDARIES DRIFT SOUTH
FROM THE ELEVATED FRONTAL ZONE.

THE PRECIP WATER LEVELS ARE EXPECTED TO CLIMB OVER 2 INCHES
TONIGHT AND MAINTAIN THROUGH MONDAY NIGHT...ESPECIALLY NORTH OF
I-74. THIS WILL ALLOW FOR INTENSE RAINFALL RATES OF 3 INCHES PER
HOUR OVER SHORT PERIODS OF TIME. FFG IS NOT TERRIBLY LOW NORTH OF
I-74...BUT SOME PRIMING OF THE GROUND HAS OCCURRED WITH THE RECENT
RAINFALL...AND CURRENT RAINFALL THIS AFTERNOON. FEEL A FLASH FLOOD
WATCH IS WARRANTED. DVN IS EXPANDING THERE/S FARTHER SOUTH IN
THEIR CWA...AND WILL MATCH UP WELL WITH OUR CWA.

I WENT WITH CATEGORICAL POPS N OF A LINE FROM MACOMB TO
BLOOMINGTON FOR TONIGHT...WITH LIKELY POPS DOWN TO I-70.

LIKELY POPS WERE KEPT IN PLACE FOR MONDAY AS THE LOW PRESSURE
CENTER FORMERLY T.D. ERIN IS EXPECTED TO MOVE NORTHEAST AND
INTERACT WITH THE LOW AND MID LEVEL SPEED MAXES CLOSER TO THE
FRONTAL ZONES IN NORTHERN ILLINOIS. STRONG THETA E CONVERGENCE
APPEARS LIKELY ON MONDAY AS THE H85 LLJ INCREASES TO 40 KTS.
ISENTROPIC LIFT ALSO MAXIMIZES ON MONDAY IN PROXIMITY TO THE LOW
PRESSURE CENTER.

MONDAY NIGHT...IT APPEARS SOME WEAKENING OF THE STORMS WILL OCCUR
WITH THE LOSS OF DAYTIME HEATING...AND THE EXIT OF THE SURFACE LOW
INTO INDIANA. STILL...A TRAILING FRONTAL BOUNDARY WILL REMAIN
ACROSS CENTRAL AND NORTHERN ILLINOIS...DUE TO T.D. ERIN DRAGGING
IT FARTHER SOUTH WHEN IT PASSED THROUGH OUR CWA. HIGH THETA E AIR
WILL REMAIN IN PLACE...WITH OUTFLOW BOUNDARIES LINGERING AS WELL.
I LEFT THE 50 POPS FOR MONDAY NIGHT AS THEY WERE. THAT APPEARS
REASONABLE. TUESDAY MAY SEE ISOLATED STORMS AS THE FRONT BEGINS TO
LIFT FARTHER NORTH...BUT THE TIMING MAY BE SLOWER THAN EXPECTED.
TUESDAY MAY NEED HIGHER POPS EVENTUALLY...DEPENDING ON WHERE ERIN
LEAVES THE FRONTAL BOUNDARY WHEN IT DEPARTS.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

AS THE FRONT MOVES FARTHER NORTH ON WEDNESDAY AND THURSDAY...OUR
AREA WILL LIKELY SEE HEAT INDEX READINGS CLIMB OVER 100F ...
ESPECIALLY IN THE SOUTHERN HALF OF OUR CWA. HIGHS WILL CLIMB INTO
THE LOW TO MID 90S AS THE LATE AUGUST SUN HEATS THE MID 70
DEWPOINT AIR.

LATER IN THE WEEK THE FRONT IS EXPECTED TO DROP BACK SOUTH THROUGH
OUR CWA AS A COLD FRONT. 30 POPS ARE IN PLACE FOR THAT AND I DID
NOT CHANGE THE TIMING. IT APPEARS THE FRONT WILL PROGRESS MORE
SLOWLY THAN PREVIOUSLY THOUGHT. IT SHOULD ARRIVE IN OUR NW CWA ON
FRIDAY MORNING...AS GRADUALLY REACH OUR SE COUNTIES ON SATURDAY
MORNING. POST FRONTAL STORMS ARE BEING GENERATED IN THE GFS AND
ECMWF ACROSS SOUTH CENTRAL ILLINOIS SATURDAY NIGHT AND SUNDAY.
THEY MAY EVENTUALLY DEVELOP SOUTH OF OUR CWA...SO I JUST PUT A 20
POP IN THE SOUTH SATURDAY NIGHT AND KEPT SUNDAY DRY FOR NOW.

SHIMON
&&

.AVIATION...
ISSUED 100 PM CDT SUN AUG 19 2007

MODELS STILL DO NOT HAVE A HANDLE ON THE REMNANTS OF TROPICAL STORM
ERIN...OR ADDING THE STORMS MOISTURE TO THE MIX...AND FORECAST
REMAINS A BIT PROBLEMATIC. WIDESPREAD AREA OF SHOWERY ACTIVITY FOR
MUCH OF THE MORNING SHOULD FIRE BACK UP IN THE LATE AFTERNOON
HOURS...AND CONTINUE TO PLAGUE THE REGION OFF AND ON FOR THE NEXT
COUPLE DAYS. MOSTLY RAIN AND MID LEVEL BASES FOR THE MOST
PART...WITH THE OCCASIONAL RUMBLE OF THUNDER...AGAIN IN THE
MORNING HOURS...SIMILAR TO TODAY.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MIDNIGHT MONDAY NIGHT FOR ILZ027>031-
036>038.

&&
Hazardous weather outlook, Aug 19, 2:00 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SUN AUG 19 2007

ILZ040>057-061>063-066>068-071>073-201100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
300 PM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND MOVE ACROSS THE AREA. AT THIS TIME...THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

REMNANTS OF TROPICAL DEPRESSION ERIN WILL MOVE INTO THE AREA
MONDAY AND BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO CENTRAL
AND SOUTHEAST ILLINOIS THROUGH MONDAY NIGHT. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-036>038-201100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
300 PM CDT SUN AUG 19 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGHOUT MUCH
OF THE LATE AFTERNOON AND EVENING HOURS. THESE THUNDERSTORMS ARE
TAPPING INTO SOME VERY RICH MOISTURE FROM THE GULF OF MEXICO AND
BECOMING VERY EFFICIENT RAIN MAKERS. THIS IN COMBINATION WITH
DEVELOPING THUNDERSTORMS COMING RIGHT AFTER ANOTHER ONE OVER THE
SAME AREA THROUGH THE AFTERNOON WILL LEND ITSELF TO THE
POSSIBILITY OF LOCALIZED FLOODING ISSUES. OTHER THAN THE THREAT OF
WATER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

REMNANTS OF TROPICAL DEPRESSION ERIN WILL MOVE INTO THE AREA
MONDAY AND BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO CENTRAL
AND SOUTHEAST ILLINOIS THROUGH MONDAY NIGHT. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 62 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McLean

When
August 19, 4:11 PM CST
Where
McLean County, 3.8 mi NNW of Hudson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.650, -89.010

Hail, McLean

When
August 19, 4:18 PM CST
Where
McLean County, 2 mi W of Hudson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.600, -89.018

Hail, Vermilion

When
August 19, 4:30 PM CST
Where
Vermilion County, Rossville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.380, -87.670

Hail, McLean

When
August 19, 4:43 PM CST
Where
McLean County, 1 mi S of Mc Lean
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.306, -89.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55480, 55481, 55482, 55483.